Pennsylvania, 2019Hail and Damaging Winds in Pennsylvania, May 23, 2019
May 23, 2019 · NWS CTP · 19 events in 12 counties and zones
A weakening line of showers and storms pushed harmlessly across central Pennsylvania during the morning and early afternoon hours of May 23, 2019. Then, a broken line of discreet cells develop just ahead of a cold front during the evening hours and progressed southeastward across central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening line of showers and storms pushed harmlessly across central Pennsylvania during the morning and early afternoon hours of May 23, 2019. Then, a broken line of discreet cells develop just ahead of a cold front during the evening hours and progressed southeastward across central Pennsylvania. These evening storms produced sporadic wind damage and hail, and one cell produced an EF0 tornado near Westmont in Cambria County, PA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 23, 4:25 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, May 23, 4:25 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
525 PM EDT Thu May 23 2019
.SYNOPSIS...
A cold front will drop south across Pennsylvania late this
afternoon and evening.
Cooler and dry weather will follow for Friday. The holiday
weekend will bring warmer temperatures, higher humidity and a
renewed chance for showers and storms at times. Memorial Day
itself looks to offer up fantastic weather for much of the day
with near normal temperatures and comfortably lower humidity.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Visible satellite loop showing building cumulus ahead of
approaching cold front over northwest Pa, while the rest of the
forecast area remains relatively stable in aftermath of earlier
convection. Near term model guidance indicating marginal
instability with capes near 1000 j/kg as front pushes southeast
across the region between 23Z-05Z. Latest HRRR, NAM and
Canadian all support the chance of an evening shower or storm
and given the strong wind fields aloft, still can not rule out
the threat of severe weather in a few spots.
Any scattered convection should end late this evening, as front
pushes south of the region and drier drier air sweeps in. Lows
will drop back into the comfortable 50s to lower 60s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
In the wake of the cold front, Friday looks breezy cooler and
drier.
The main issue will be a gusty NW wind.
Highs will be near to slightly above normal in the mid to upper
60s north and mid to upper 70s south.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Some adjustments to the grids to match others and new guidance.
After a dry day on Friday, looking at some chance of showers
and storms on Saturday, mainly late across the north and west,
as low pressure lifts northeast toward James Bay.
The cold front sags southward into our area on Sunday, keeping a
chance of showers and storms across the area into Sunday
evening.
Most if not all of Memorial day looks to be dry.
Most of Tuesday looks to be dry, perhaps a shower or storm
across the north.
Wednesday and Thursday looks to be harder to time, as a deep
Polar Vortex starts to phase with the next cold front. Thus have
some chance of showers and storms in the fcst.
This activity could linger into late Thursday night, given a
complex system.
Maybe a risk of frost at some point after FROPA, but that is
further out than our fcst extends at this point.
Have a good holiday weekend.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms into this evening could
produce brief reductions at central PA TAF sites. Otherwise,
conditions should generally be VFR.
The threat of showers ends from northwest to southeast late
this evening, with winds shifting around to the northwest.
Building high pressure will provide VFR conditions Friday under
partly to mostly sunny skies, and a breezy northwest wind could
gust 15-20 mph.
Humidity creeps back in this weekend, and cannot rule out a
scattered t-storm.
.Outlook...
Fri...Ceiling restrictions possible early NW, then mainly VFR.
Sat...Restrictions possible near scattered tstms, mainly north.
Sun...Restrictions possible near scattered tstms, mainly west.
Mon-Tues...Generally VFR, although a spotty showers or storm is
possible.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...La Corte/Lambert
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...La Corte/Lambert/Martin
LONG TERM...Martin
AVIATION...Evanego
Hazardous weather outlook, May 23, 2:29 PM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 PM EDT Thu May 23 2019
PAZ004-005-241930-
Warren-McKean-
329 PM EDT Thu May 23 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241930-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 PM EDT Thu May 23 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 6:22 PM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019
PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...
At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.
Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.
Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.
LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909
KFThunderstorm Wind, Clearfield
- When
- May 23, 7:05 PM EST
- Where
- Clearfield County, Stonach
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.970, -78.580
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Grampian and in Pike Township.
Hail, Huntingdon
- When
- May 23, 7:52 PM EST
- Where
- Huntingdon County, 0.62 mi ESE of Dungarvin
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.718, -78.069
A severe thunderstorm produced quarter-sized hail in near Warrior's Mark.
Thunderstorm Wind, Centre
- When
- May 23, 7:55 PM EST
- Where
- Centre County, 2.72 mi SE of Marengo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 40.708, -77.987
A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto a road near Pennsylvania Furnace.
Hail, Huntingdon
- When
- May 23, 8:00 PM EST
- Where
- Huntingdon County, 2.51 mi ENE of Neffs Mills
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.669, -77.909
A severe thunderstorm produced golf ball sized hail near Shaver's Creek.
Thunderstorm Wind, Cambria
- When
- May 23, 8:10 PM EST
- Where
- Cambria County, Johnstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.330, -78.920
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in and around Johnstown.
Thunderstorm Wind, Cambria
- When
- May 23, 8:12 PM EST
- Where
- Cambria County, 0.04 mi W of Daisytown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.320, -78.901
A severe thunderstorm producing winds estimated near 80 mph stripped the metal roofing off of a church out building in Daisytown.
Hail, Cambria
- When
- May 23, 8:17 PM EST
- Where
- Cambria County, 0.07 mi SSW of Johnstown
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.329, -78.921
A severe thunderstorm produced quarter-sized hail in Johnstown.
Hail, Perry
- When
- May 23, 8:50 PM EST
- Where
- Perry County, 0.8 mi W of Alinda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.348, -77.285
A severe thunderstorm produced quarter-sized hail east of Landisburg.
Thunderstorm Wind, Perry
- When
- May 23, 8:50 PM EST
- Where
- Perry County, 0.79 mi W of Alinda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.348, -77.285
A severe thunderstorm producing winds estimated near 60 mph knocked down trees east of Landisburg.
Thunderstorm Wind, Perry
- When
- May 23, 8:52 PM EST
- Where
- Perry County, 0.11 mi NE of Alinda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.351, -77.268
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Spring and Carol Townships.
Thunderstorm Wind, Mifflin
- When
- May 23, 8:55 PM EST
- Where
- Mifflin County, 1.27 mi WNW of Mc Veytown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 40.510, -77.751
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Furnace Road west of McVeytown.
Thunderstorm Wind, Bedford
- When
- May 23, 9:03 PM EST
- Where
- Bedford County, 0.69 mi S of Everett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $14,000
- Reported by
- 911 Call Center
- Coordinates
- 40.010, -78.370
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires in Everett, knocking out power to much of the borough.
Thunderstorm Wind, Juniata
- When
- May 23, 9:09 PM EST
- Where
- Juniata County, 1.8 mi ESE of Reeds Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.424, -77.587
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees at McCoysville Road and Middle Road near Honey Grove.
Hail, Lebanon
- When
- May 23, 9:13 PM EST
- Where
- Lebanon County, 1.23 mi N of East Hanover
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.418, -76.579
A thunderstorm produced nickel-sized hail near Exit 85 (Harper Tavern) on I-81.
Thunderstorm Wind, Lebanon
- When
- May 23, 9:28 PM EST
- Where
- Lebanon County, 1.07 mi NNW of Flintville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.334, -76.358
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Birch Road near Mine Road in South Lebanon Township.
Thunderstorm Wind, Cumberland
- When
- May 23, 9:33 PM EST
- Where
- Cumberland County, 2.62 mi ENE of Bloserville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.241, -77.322
A severe thunderstorm producing winds estimated near 60 mph blew a roof off of a shed west of Carlisle.
Hail, Fulton
- When
- May 23, 9:35 PM EST
- Where
- Fulton County, 1.27 mi ENE of Needmore
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.860, -78.150
A severe thunderstorm produced quarter-sized hail near Needmore.
Thunderstorm Wind, Lancaster
- When
- May 23, 9:46 PM EST
- Where
- Lancaster County, 1.52 mi NNW of Denver
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 40.251, -76.139
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in West Cocalico Township.
Thunderstorm Wind, Lancaster
- When
- May 23, 9:55 PM EST
- Where
- Lancaster County, 1.29 mi SSE of Swartzville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.214, -76.058
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Brecknock Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Oklahoma, May 23 to 24, 2019$190,000 · EF3 · 6 events
- Hail and Lightning Strike in Nebraska, May 23, 20192 injured · $19 million · 1.75 in hail · 9 events
- Tornadoes and Hail in Texas, May 23, 2019EF2 · 40 events
- Hail and Damaging Winds in West Virginia, May 23, 2019$765,000 · 4.25 in hail · 18 events
- Tornado and Hail in Oklahoma, May 23, 2019EF2 · 10 events
- Flash Flooding and Flooding in Iowa, May 23 to 24, 2019$135,000 · 54 kt wind · 35 events
- Tornado and Damaging Winds in Indiana, May 23, 2019EF1 · 58 events
- Damaging Winds in Indiana, May 23, 2019$168,000 · 61 kt wind · 20 events
- Damaging Winds in Ohio, May 23, 2019$80,000 · 60 kt wind · 21 events
- Tornado and Damaging Winds in Maryland, May 23, 20191 injured · EF1 · 25 events
- Damaging Winds in New York, May 23, 2019$55,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, May 23, 201978 kt wind · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825165, 824436, 825167, 824438, 825168, 825169, 824440, 824441, 825170, 825171, 825172, 825173, 825175, 825347, 825176, 825177, 824443, 825178, 825179.